Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 308, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 6, 2016, 4:10 PM CDT for Thayer County, Nebraska. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2016, 4:10 PM CDT (21:10 UTC)
- Expired
- Oct 6, 2016, 4:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Thayer County, NE
The radar
The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 4:21 PM CDT | HAIL 1.25 | 8 Ne Hubbell, NE | BRIEF PERIOD OF HALF DOLLAR SIZE HAIL |
| Oct 6, 4:34 PM CDT | HAIL 0.75 | 2 Sse Gilead, NE | HAIL ONGOING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
394
WUUS53 KGID 062110
SVRGID
NEC169-062145-
/O.NEW.KGID.SV.W.0308.161006T2110Z-161006T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT THU OCT 6 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 445 PM CDT
* AT 409 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CUBA...OR 10
MILES EAST OF BELLEVILLE...MOVING NORTH AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HUBBELL AND GILEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9753 4021 9743 4024 9737 4000 9737
TIME...MOT...LOC 2109Z 191DEG 41KT 3987 9744
HAIL...1.75IN
WIND...60MPH
$$
ROSSI2 follow-up statements
127
WWUS53 KGID 062133
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
433 PM CDT THU OCT 6 2016
NEC169-062145-
/O.CON.KGID.SV.W.0308.000000T0000Z-161006T2145Z/
THAYER NE-
433 PM CDT THU OCT 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR EAST CENTRAL THAYER COUNTY...
AT 431 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GILEAD...OR 24
MILES NORTHEAST OF BELLEVILLE...MOVING NORTH AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS HALF DOLLAR SIZED HAIL 8 MILES
NORTHEAST OF HUBBELL AT 421 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GILEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4010 9748 4021 9743 4024 9737 4006 9737
TIME...MOT...LOC 2131Z 191DEG 41KT 4012 9738
HAIL...1.25IN
WIND...60MPH
$$
ROSSI935
WWUS53 KGID 062142
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
442 PM CDT THU OCT 6 2016
NEC169-062152-
/O.EXP.KGID.SV.W.0308.000000T0000Z-161006T2145Z/
THAYER NE-
442 PM CDT THU OCT 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL THAYER COUNTY
WILL EXPIRE AT 445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4010 9748 4021 9743 4024 9737 4006 9737
TIME...MOT...LOC 2142Z 191DEG 41KT 4023 9735
$$
ROSSIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:45 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 6, 2:45 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
245 PM CDT Thu Oct 6 2016
.SHORT TERM...(This evening through Friday)
Issued at 210 PM CDT Thu Oct 6 2016
Afternoon Overview...A strong cold front has passed through most
all of our forecast area and was located from around Beatrice
Nebraska to Beloit Kansas as of 2 pm. There have been some
elevated rain showers and even isolated thunderstorms north of the
cold front. Expect most areas will only light sprinkles through
the remainder of the afternoon with precipitation totals ranging
from a trace to 0.05 inches. More significant thunderstorms, that
could be severe, will form along and ahead of the cold front to
the east and southeast of our forecast area. Temperatures at 2 pm
behind the cold front are only in the 40s and 50s across central
Nebraska with 34 degrees and snow in the sandhills region around
Thedford. However, the 2 pm temperature in Beloit, KS right on the
cold front was still hovering around 70 degrees.
This Evening...Any remaining rain showers across our forecast area will
quickly come to an end by around or a few hours after sunset as
the cold front and associated storm system races eastward.
First Frost Tonight: Skies will begin to clear out from west to
east especially after midnight. An area of sfc high pressure will
slide east into the central plains resulting in decreasing surface
winds. Temperatures will fall off quickly after midnight as the
clouds clear and the wind dies down. Lows will range from 29 to 33
from the Tri-Cities and points to the northwest. Areas southwest
of the Tri-Cities should still see lows of 33 to 36 which could still
result in some frost at ground level in low lying rural areas.
Technically temperatures are measured several feet above ground
level and temperatures are actually going to be a few degrees
cooler during good radiative cooling nights right at ground level.
Friday...Expect a nice recovery with plenty of sunshine and a light
southwest wind. Highs should be in the 60s across the forecast
area.
.LONG TERM...(Friday night through Thursday)
Issued at 210 PM CDT Thu Oct 6 2016
This will generally be a warm and dry period for most areas.
There is only the slightest chance of a few isolated showers and
thunderstorms in some areas Sunday night and maybe around
Wednesday with some weak short waves passing through. Again, at
least at this time, most areas appear as though they will be dry.
Highs should be in the 70s on most days, maybe 60s on Wednesday.
Normal highs are now falling into the 60s as we head deeper into
fall. Overnight lows also appear to be above freezing throughout
the extended, so we just need to get through the cold night
tonight and then we should be frost free in most areas for awhile.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Oct 6 2016
There will be several thunderstorms around the area early this
afternoon along with lower ceilings. However, by late afternoon
expect ceilings should rise and the threat of thunderstorms will
pass off to the east of our forecast area. VFR conditions are
expected tonight into Friday.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Frost Advisory from 3 AM to 9 AM CDT Friday for NEZ039>041-
046>049-060>064-072>077-082>086.
KS...Frost Advisory from 3 AM to 9 AM CDT Friday for KSZ005>007-017-
018.
&&
SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...WeselyHazardous weather outlook, Oct 6, 2:55 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 255 PM CDT THU OCT 6 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 072000- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 255 PM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AT LEAST ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE WITHIN MUCH OF THE OUTLOOK AREA THROUGH EARLY EVENING. STORMS SHOULD MAINLY BE NON-SEVERE...WITH A BETTER POTENTIAL FOR SEVERE WEATHER FOCUSING SLIGHTLY EAST OF THE LOCAL AREA. HOWEVER...A FEW STRONG TO MARGINALLY SEVERE STORMS CANNOT BE RULED OUT PRIMARILY SOUTHEAST OF A GENEVA NEBRASKA TO OSBORNE KANSAS LINE...WHERE THE MAIN THREAT WITH ANY POSSIBLE SEVERE STORMS WILL BE HAIL UP TO AROUND QUARTER SIZE. LATE TONIGHT INTO EARLY FRIDAY MORNING...A FROST ADVISORY HAS BEEN ISSUED FOR MOST OF THE OUTLOOK AREA ALONG AND NORTHWEST OF A GENEVA NEBRASKA TO OSBORNE KANSAS LINE. PLEASE REFER TO THE LATEST FROST ADVISORY MESSAGE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES BRIEFLY RETURN TO PORTIONS OF THE OUTLOOK AREA SUNDAY NIGHT AND AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED ON A WIDESPREAD BASIS THROUGH TONIGHT...BUT ANY REPORTS OF POSSIBLE HAIL OR WIND GUSTS IN EXCESS OF 45 MPH WOULD BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Oct 6, 11:16 AM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1116 AM CDT THU OCT 6 2016
NEZ076-077-061645-
FILLMORE NE-CLAY NE-
1116 AM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY AND
NORTHWESTERN FILLMORE COUNTIES UNTIL 1145 AM CDT...
AT 1116 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ONG...OR 29 MILES SOUTHWEST OF YORK...MOVING NORTHEAST AT 35
MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GENEVA...FAIRMONT...GRAFTON AND ONG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4060 9750 4038 9786 4044 9797 4070 9775
4070 9766
TIME...MOT...LOC 1616Z 221DEG 32KT 4048 9784
PFANNKUCHLocal storm report, Oct 6, 11:43 AM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1143 AM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HAIL 3 SE GRAFTON 40.60N 97.67W
10/06/2016 E0.88 INCH FILLMORE NE TRAINED SPOTTER
&&
MREEDSpecial weather statement, Oct 6, 4:00 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 400 PM CDT THU OCT 6 2016 NEZ087-062130- THAYER NE- 400 PM CDT THU OCT 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THAYER COUNTY UNTIL 430 PM CDT... AT 359 PM CDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR CUBA...OR 9 MILES EAST OF BELLEVILLE...MOVING NORTH AT 40 MPH. AT THIS TIME...GOLF BALL SIZE HAIL AND WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM. IT IS NOT CERTAIN WHETHER THIS STORM WILL REMAIN SEVERE AS IT ENTERS EXTREME SOUTHEAST THAYER COUNTY. PEOPLE IN SOUTHEASTERN THAYER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. LAT...LON 4000 9737 4000 9748 4012 9743 4017 9737 TIME...MOT...LOC 2059Z 199DEG 37KT 3986 9745 PFANNKUCH
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:31 AM CDT | Frost Advisory | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 17 more | 29 hr |
| Oct 6, 11:16 AM CDT | Special Weather Statement | GID | Fillmore | 29 min |
| Oct 6, 11:25 AM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 35 min |
| Oct 6, 4:00 PM CDT | Special Weather Statement | GID | Thayer | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.